Monday, September 18, 2017

Delayed Reactions




So last night was one that doesn’t happen too often, and I wish happened even less. I had a delayed reaction after a reaction.

I was itching somewhat, so took a partial dose of Benadryl. I hadn’t had anything that I could pinpoint as having caused it. I smelled the meat and it was fresh, I had avoided eating anything high histamine. The smoke in the air was starting to wash out, though it still hit me when we were driving around in the morning. As far as stress, well, no more than usual.

But...I took the Benadryl, the itching seemed to die down, and I went to bed.

At around 4:00 AM, I woke up. I got up, went to the bathroom, and went back to bed. I sat there on the edge of the bed, thinking, “I’m itching a little.” And then...things got fuzzy. I remember starting to itch a lot, I remember being very confused but knowing I should wake up Sam. And I remember that I was putting on the foot socks I wear around the house and having a hard time putting one on—I have no idea why. After that, it’s a blur of bits and pieces. I remember Sam asking me if I should take more Benadryl. Then he was handing me the Benadryl. I took it, and then he handed me my inhaler because I remember having a hard time catching my breath.

I remember the wave of panic that was hitting me, and that I was crying because I was afraid. I went out to sleep in the living room—Sam slept on the sofa next to me (I slept in an armchair that I use when my asthma really kicks up and I can’t sleep laying down). I dropped off after Brighid made herself comfortable on my lap, and didn’t wake up till around 7:30. I slept for another half hour and finally forced myself to get up. I saw that Sam had brought in my Epi-pen kit along with my inhaler in case I needed them during the night.

I’m still feeling groggy—Benadryl gives me a mild hangover. But I’m so thankful for it.

So what happened? I have no clue. Well, that’s not necessarily true—the eye doctor used an eye stain in my eye yesterday and it could have sent my body over the line of the histamine bucket. My body could have been on the edge of a reaction and one little thing cascaded it over. But whatever the case, it was a rough one. The few times the panic/confusion symptoms have hit, they have come with an especially rough reaction.

That’s one of the hard things about Histamine Intolerance—you may never fully know what it was that set you off. But I’ll be very cautious about additives and dyes now. I do know that because I was also diagnosed with fructose malabsorption, I have to be cautious of those things anyway, and they can trigger histamine reactions too. So...time to be even more vigilant.

3 comments:

  1. That is so frightening! Im glad it was controlled with the benidril. Love & light

    ReplyDelete
  2. That is so frightening! Im glad it was controlled with the benidril. Love & light

    ReplyDelete
  3. That IS scary. I have asthma & COPD. I have spent nights in my armchair,too. I can't take Benedril,either. You have to be careful with anything like that. Hope you are feeling better now.🌻🌻

    ReplyDelete